Today, the U.S. Food and Drug Administration (FDA) warned that taking the popular cholesterol-lowering drug simvastatin may–in some cases and in some people–cause muscle damage. While this sounds relatively harmless, the damage sometimes progresses to a severe form called rhabdomyolysis. With this disease (often called “Rhabdo” for short), the damaged muscles release proteins into the blood, which has the potential to cause kidney damage, kidney failure, and death.
You heard right: Taking a drug to lower your cholesterol has the potential to cause death from kidney damage.
Simvastatin is sold under the brand name Zocor, and is paired with other drugs in Vytorin and Simcor.
Rhabdo is a rare but real threat. As reported in the Los Angeles Times, the risk of muscle damage is higher for people who take 80 milligram doses of Zocor… people of Chinese descent…and when simvastatin is combined with other drugs, including niacin and amiodarone (brand names Pacerone and Cordarone). For a full list of potentially dangerous drug combinations, see the LA Times article here.
If you currently take Zocor, do not stop taking the medication without first talking with your doctor. If you have muscle pain or concerns about your medication, make an appointment with your doctor as soon as possible.
And if you have been injured from Zocor or other medications, and want to talk with a lawyer, call us for a free consultation. At HensonFuerst, if you have questions, we have answers.